|Department of Health|
|MEDICINES CONTROL AGENCY|
|Market Towers 1 Nine Elms Lane London SW8 5NQ|
|Telephone 0171-273 0729|
|Facsimile 0171- 273 0286||.|
|31 March 1999|
Dear Mr Medawar,
Thank you for your further letter of 3 March. I am sorry you remain dissatisfied with the replies which we have sent.
You ask why I did not reply to you on the point you raise that the MCA/CSM approved the claim for the long-term efficacy of paroxetine on the basis of a study which ignored the possibility of withdrawal reactions. I am sorry if I did not cover this specifically in my last letter but this has been the subject of earlier correspondence and I am unable to add anything to that.
Thank you for explaining what you mean by cross-tolerance. You ask whether we suspect that both fluoxetine and paroxetine are liable to cause problems on withdrawal. As stated in Mr Alder's letter of 28 January and as discussed in the report considered by CSM in March 1998, the available data indicate that all SSRIs may cause withdrawal reactions in some patients. Withdrawal reactions are reported less frequently with fluoxetine. This may be because long half-life of fluoxetine makes it less likely to cause withdrawal reactions or because the onset of withdrawal reactions may be delayed and patients and doctors may be less likely to associate symptoms with stopping the drug.
I am rather surprised you should consider that the MCA is not addressing the science. I believe the very detailed presentation of the issues in the paper put to CSM last March (which we have sent you) demonstrates the seriousness with which the Agency is treating this matter.
We understand that some patients may find this continuing debate unnecessarily confusing. We consider, and this is a view shared by leading clinicians and other experts, that SSRIs provide safe and effective treatments for large numbers of patients with depression and related conditions. As with any other medicines, there are potential risks as well as benefits. We do not, however, share your assessment of the risks associated with these treatments, nor the conclusions you hold. Whilst some patients can experience withdrawal symptoms on cessation of treatment with SSRIs, we do not believe, on current evidence, that these drugs cause dependence.
You ask if there is a revised draft of the article for Current Problems in Pharmacovigilance. I understand there is not and that the MCA is still considering the need for this. If an article is to be included in a future bulletin we will send you a copy nearer that time.
CLICK HERE TO READ ON